Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Indianapolis, IN

May 15, 2018Clay County, Sullivan County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2018, 8:11 PM EDT for Clay County, Sullivan County, Vigo County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 8:11 PM EDT (00:11 UTC)
Expired
May 15, 2018, 9:00 PM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KIND 160011
SVRIND
INC021-153-167-160100-
/O.NEW.KIND.SV.W.0014.180516T0011Z-180516T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
811 PM EDT TUE MAY 15 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Vigo County in west central Indiana...
  Northeastern Sullivan County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...

* Until 900 PM EDT.

* At 810 PM EDT, a severe thunderstorm was located 12 miles south of
  Terre Haute, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasonville, Prairieton, Farmersburg, Clay City, Hymera, Coalmont
  and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3938 8747 3930 8710 3917 8716 3917 8724
      3916 8724 3925 8752
TIME...MOT...LOC 0010Z 286DEG 20KT 3928 8742 

HAIL...1.25IN
WIND...60MPH
 
$$

CP
2 follow-up statements
997 
WWUS53 KIND 160028
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
828 PM EDT TUE MAY 15 2018

INC021-153-167-160100-
/O.CON.KIND.SV.W.0014.000000T0000Z-180516T0100Z/
Vigo IN-Sullivan IN-Clay IN-
828 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN VIGO...NORTHEASTERN SULLIVAN AND SOUTHWESTERN CLAY
COUNTIES...

At 827 PM EDT, a severe thunderstorm was located 12 miles northeast
of Sullivan, or 15 miles south of Terre Haute, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jasonville, Farmersburg, Clay City, Hymera, Coalmont and Pimento. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 3934 8739 3930 8710 3917 8716 3917 8724
      3916 8724 3924 8742
TIME...MOT...LOC 0027Z 286DEG 20KT 3925 8730 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
317 
WWUS53 KIND 160055
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
855 PM EDT TUE MAY 15 2018

INC021-153-167-160105-
/O.EXP.KIND.SV.W.0014.000000T0000Z-180516T0100Z/
Vigo IN-Sullivan IN-Clay IN-
855 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...
NORTHEASTERN SULLIVAN AND SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT
900 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and will be exiting the warned area. Therefore, the warning 
will be allowed to expire.  However gusty winds and heavy rain are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3934 8739 3930 8710 3917 8716 3917 8724
      3916 8724 3924 8742
TIME...MOT...LOC 0055Z 286DEG 20KT 3921 8713 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:51 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 15, 6:51 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EDT Tue May 15 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 358 PM EDT Tue May 15 2018

A front will meander about Indiana for the next several days,
keeping chances for thunderstorms in the forecast off and on as
waves moves along the front. Temperatures should remain above
normal, but with the front sinking south of the area at times may be
closer to normal than the last few days.

&&

.NEAR TERM /This evening and Tonight /...

Issued at 358 PM EDT Tue May 15 2018

Only a couple of thunderstorms across the forecast area currently
this afternoon on radar. However expect to see coverage increase
given the trends in hi res models and both a surface front/wind
shift sinking through the area along with a separate pressure trough
to its south. Given the warm moist air and these boundaries along
with a weak upper wave approaching expect to see coverage increase
late this afternoon and evening. Further development will likely be
south of the area drenched earlier today, with northern parts of the
forecast area seeing decreased temperatures and thus less
instability under the full cloud cover. No big severe concerns given
lack of strong forcing, but given the instability will have to
monitor for an isolated damaging wind gust or small hail, as well as
potential for brief spin-ups along those boundaries.

As the night wears on, convection should sink further south and east
as a wave moves out of the area. Near morning could see another wave
moving in from the southwest bring chances up from the south again.

&&

.SHORT TERM /Wednesday through Friday /...

Issued at 358 PM EDT Tue May 15 2018

A front will sink south of the area on
Wednesday. A wave moving along this front will allow for chances for
thunderstorms across the southern half or so of the area on
Wednesday, but by Wednesday evening the front settling south of
the Ohio river should allow for only slight chances for storms
across the far southern counties. Thursday afternoon chances could
again increase as another wave could make its way along the
front, but this should be out of the area by Thursday night. An
upper low stalling out and washing out over the area could allow
for increased chances for storms on Friday. None of these times
are expected to be a washout at this point, and confidence in rain
over any point at a given time is low. That said, instability
over the area given the warm temperatures and adequate humidity
will combine with the weak and meandering forcing to most likely
produce widely scattered showers and storms daily.

For temperatures, with the front likely settling to the south, highs
will settle back into the lower 80s for the most part the next
couple of days. Lows in the mid 50s to mid 60s will be common.

&&

.LONG TERM /Friday Night Through Tuesday/...
Issued at 253 PM EDT Tue May 15 2018

Models are close enough that the model blend initialization
was accepted for most items.

For now it appears that a lingering surface front in the vicinity
combined with an upper wave will bring chances for rain to the area
Saturday night through Sunday night. Another system could bring more
rain to parts of the area later on Tuesday.

However, confidence remains low as solutions keep changing as to
when chances of rain will occur with the wave and where the surface
front will be.

Temperatures will remain above normal through the period.

&&

.AVIATION /Discussion for 160000Z TAF Issuance/...
Issued at 651 PM EDT Tue May 15 2018

A period of MVFR ceilings is possible late tonight into Wednesday
morning...otherwise VFR conditions are expected.

Convective coverage so far during the late afternoon and evening
has been relatively isolated across the region as a diffuse
frontal boundary slowly slides south. In the near term...will need
to monitor a rather impressive and persistent supercell tracking
through east central Illinois. Current extrapolation would bring
this storm just south of KHUF between 00Z and 01Z and potentially
could impact KBMG later in the evening if it holds together.

Overall model performance has once again been subpar today with
respect to convective coverage but considering the presence of the
front along with a number of outflow boundaries...think it would
be prudent to maintain a VCTS mention through the evening at all
terminals except KLAF. Have also introduced a short tempo group at
KHUF right out of the gate to account for any localized impacts
from the storm currently approaching from the west.

Should see scattered convection diminish overnight then redevelop
during the day over southern portions of central Indiana as the
frontal boundary settles near the Ohio River. Have very low
confidence in anything more than isolated to scattered storms
Wednesday afternoon with KBMG being the most likely terminal to
potentially be impacted.

Finally...model soundings remain consistent on a period with
ceilings slipping into MVFR category north of the frontal boundary
during the predawn hours into Wednesday morning before improving.
Winds will be largely from the north-northeast through the
period...with potential for variability in speed and direction
near convection.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...50
AVIATION...Ryan
Hazardous weather outlook, May 15, 12:44 PM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1244 PM EDT Tue May 15 2018

INZ021-028>031-035>049-051>057-060>065-067>072-161645-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1244 PM EDT Tue May 15 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Scattered thunderstorms. Isolated severe storms are
possible.

Hazards: Damaging winds, large hail, frequent lightning and heavy
rain.

Timing: Thunderstorms are possible through tonight. The highest
chances for severe thunderstorms will be late afternoon through
evening.

Discussion: A lingering front across the area will continue to bring
chances for showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There will be chances for rain and thunderstorms every day
for most areas of central Indiana, but severe weather looks
unlikely. Frequent lightning and heavy rain are the main threats.

Discussion: A nearly stationary boundary will slowly meander across
the state through the rest of the week into the weekend bringing
chances for rain showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation later this afternoon
into this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 15, 3:44 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
344 PM EDT TUE MAY 15 2018

INZ037-039-046-047-152030-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
344 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRICKS...
NORTHWESTERN MARION...SOUTHEASTERN BOONE AND SOUTHWESTERN HAMILTON
COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsburg, or 18 miles northwest of Indianapolis, moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianapolis, Carmel, Brownsburg, Zionsville, Pittsboro, Whitestown,
Meridian Hills, Williams Creek and North Crows Nest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3985 8650 3998 8653 4008 8619 3987 8612
TIME...MOT...LOC 1944Z 259DEG 28KT 3994 8641

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:15 PM EDTSpecial Weather StatementINDMartin45 min
May 15, 8:28 PM EDTAreal Flood AdvisoryINDDaviess, Martin3 hr
May 16, 1:07 PM EDTAreal Flood WarningINDGreene, Owen3 hr
May 16, 2:09 PM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings3 hr
May 16, 3:12 PM EDTAreal Flood WarningINDKnox3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.